10364 _ModuleBenchmark

Hormone therapy affects men in different ways. Select any of the possible side effects to find out what they are and how hormone therapy causes them.

Hot flushes are a common side effect of hormone therapy. They give you a sudden feeling of warmth in your body and can vary from a few seconds of feeling too hot to up to an hour of sweating which can be uncomfortable.

Some men find that their hot flushes get milder and happen less often over time, but other men continue to have hot flushes for as long as they have hormone therapy. Read about what can help manage hot flushes.

You may have problems getting or keeping an erection (erectile dysfunction), you may lose your desire for sex (libido), your penis may become shorter and your testicles smaller, and you may produce less semen and have less intense orgasms. Find out ways to manage changes to your sex life.

Hormone therapy can make you feel extremely tired, which could affect your everyday life. Fatigue can come on quite suddenly and can affect your energy levels, motivation and emotions.

This may improve over time and there are things you can do to help manage fatigue. Find out ways to manage fatigue.

You may put on weight, particularly around the waist. Some men find this hard to deal with, especially if they’ve never had any problems with their weight in the past. Physical activity and a healthy diet can help you stay a healthy weight.

Testosterone plays an important part in the physical make up of men’s bodies. Hormone therapy can cause you to lose some muscle tissue. This can change the way your body looks and how physically strong you feel. Regular gentle resistance exercise may help to reduce muscle loss and keep your muscles strong. 

Hormone therapy may cause swelling (gynaecomastia) or tenderness in the chest area. The amount of swelling can vary from a small amount to noticeable breasts. Tenderness can affect one or both sides of the chest and can range from mild sensitivity to ongoing pain. There are ways to reduce your risk of breast swelling and tenderness, or help treat it.

Some men lose their body hair while they are on hormone therapy. This is because testosterone plays a role in hair growth. So when testosterone is reduced, you might lose some of it. The hair should grow back if you stop hormone therapy.

Testosterone helps to keep bones strong. Long-term hormone therapy can cause your bones to gradually get thinner and weaker. If bone thinning is severe, it can lead to a condition called osteoporosis. This means you may be more likely to have broken bones (fractures). Lifestyle changes such as physical activity and being a healthy weight may help reduce your risk of bone thinning and osteoporosis.

Hormone therapy may lead to a small increase in your risk of heart disease, type-2 diabetes or stroke. This isn’t common, but heart problems may be more likely if you already have a heart condition. Before you start hormone therapy, tell your doctor if you have any heart problems or if you’re taking medicines to treat a heart problem.

You might be able to reduce your risk by making lifestyle changes, such as eating a healthy diet, drinking less alcohol, being physically active and stopping smoking.

Hormone therapy can affect your mood. You may feel more emotional than usual or just 'different' to how you felt before. Some men find that they cry more. You may also get mood swings, such as getting tearful then angry. Just knowing that hormone therapy might be causing these can help.

Some men may have anxiety or depression. This might be because of the hormone therapy, a response to being diagnosed with prostate cancer, or because of the impact of treatment and the cancer on your life. Speak to your doctor or nurse. There are things that can help

If you are taking a drug called degarelix, the skin around the area where you have the injections may feel red, hard, swollen and sore. This usually settles down after a few days and is often worse after the first injection than the later ones. Mild pain-relieving medicines, such as paracetamol, or using a cool pack on the area can help.